Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

December 29, 2021Macon County, Alabama

NWS Birmingham, AL issued this special weather statement at Dec 29, 2021, 7:31 AM CST for Macon County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2021, 7:31 AM CST (13:31 UTC)
Expired
Dec 29, 2021, 8:00 AM CST
In force
29 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Macon County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS84 KBMX 291331
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
731 AM CST Wed Dec 29 2021
 
ALZ044>046-291400-
Montgomery AL-Macon AL-Bullock AL-
731 AM CST Wed Dec 29 2021

...A strong thunderstorm will impact portions of northwestern
Bullock, southwestern Macon and east central Montgomery Counties
through 800 AM CST...

At 731 AM CST, Doppler radar was tracking a strong thunderstorm near
Pike Road, or 12 miles northeast of Meadville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Pike Road, Hardaway, Liverpool, Franklin Field, Cross Keys,
Sedgefield, Mitchell, Carters Hill, Cecil and Fort Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3217 8618 3229 8616 3238 8573 3216 8569
TIME...MOT...LOC 1331Z 262DEG 32KT 3223 8605 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Dec 29, 6:04 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 29, 6:04 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
604 AM CST Wed Dec 29 2021

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 415 AM CST Wed Dec 29 2021/
Today through Thursday.

This AM, C AL is situated between a surface ridge over FL and a
front well to the NW from OK to AR swinging NWD toward a MI low. The
low is expected to move to the NE into Canada with part of the front
breaking off and stalling out over N AR/TN-KY border tonight and
then moving back NWD as a warm front on Thursday. During that whole
time, C AL will continue with a warm S - SW flow into the area. In
the upper levels, we will remain in SW flow with rounds of shortwave
activity moving through this flow.

At this hour across C AL, we have a band of mainly showers (only
isolated TS remains) moving through the SW flow as the overall areas
shifts EWD. With the overall area moving, widespread flooding is not
anticipated. Heavy rain will be present at times. This current wave
of convection should move E of us by late morning toward midday. At
the same time another wave will make its way into AL from MS
affecting mainly the far NW counties (Marion, Winston, Lamar,
Fayette, and Walker) through this afternoon. Across much of the
central part of C AL rain chances go down toward late morning and
into much of the afternoon. While we will be staying mainly mostly
cloudy, some breaks in the clouds will cause further destabilization
ahead of this evening when the 2nd band is expected to make more
progress into C AL.

Low level moisture continues to increase with dew points in the
middle to upper 60s. With elevated dew points, high PWs, decent bulk
shear, and marginal low level shear, will continue severe messaging
with best chances in the NW half of C AL. As far as timing, the
latest hires data is indicating maybe a slightly sooner start time.
In the NW will go from noon to 8pm. Will also start the mid section
area sooner at 6pm going through 6am still. Will leave the back end
time as is for now. Although dynamics decrease as the night
progresses, there may still be enough instability for some late
night strong storms.

For Thursday, will keep marginal mention in the SE 1/3 as is for now
from 6am to 3pm. We should see a clearing line of the convection
during the early afternoon as it progresses through the SE half.
However, with no surface front moving through, temperatures will
remain mild and well above normal for today and Thursday.

08

.LONG TERM...
/Updated at 415 AM CST Wed Dec 29 2021/
Friday through Sunday.

The lingering effects of warm, moist air will continue to foster low-
end rain chances Thursday night into Friday morning. Most of this
activity should be near a diffuse boundary near/south of the I-85
corridor before midnight, but rain showers are expected to spread
north via a regime isentropic ascent along/north of a northward
advancing warm front. Activity is expected to continue an
increasing trend in both coverage and intensity into Friday
afternoon, but this should also continue north along the
surging warm sector and amplifying flow aloft. The amplification
of flow aloft comes in response to an upper-level trough digging
southeastward across the Intermountain West, which will also act
to kick a lead shortwave disturbance northeast across the Southern
Plains by Friday night. This will foster cyclogenesis near the
ArkLaTex and Mid Mississippi River Valley, and guidance suggests
this to be a somewhat elongated area of low pressure, at least
initially. By then, better forcing should be to our north, and a
lull in showers and thunderstorms across Central Alabama is
looking more apparent.

By Saturday morning, a second period of cyclogenesis is possible
across the Ohio Valley as the second, more potent upper-level
disturbance ejects across the Plains and becomes a more phased
positively tilted trough. This will coincide with a cold front that
should surge southeastward toward the Mississippi River Valley by
Saturday afternoon. Ahead of this cold front will be a 40-50 kt
southwesterly low-level jet atop our warm/moist boundary layer.
This is characterized by mid to upper 60s dewpoints which will
foster MLCAPE of 500-1,000 J/kg given expected lapse rates of 5-6
C/km. Ample kinematic fields are expected with eff. bulk shear in
the 50-65 kt range. This suggests strong to severe thunderstorms
will be possible during the afternoon and evening hours, generally
along and ahead of the surging cold front. However, deep-layer
wind profiles appear to be mostly unidirectional above 850 mb, and
there's little hodograph curvature/directional shear below this
layer. This is due to the elongated surface low quickly
propagating northeast Saturday afternoon. Thus, this should limit
tornado development and overall severe threats. Given the strong
kinematic nature of this system and expected instability with
height falls moving into the area, a low-end severe weather threat
still appears reasonable. This potential may also coincide with
locally heavy rainfall at times and non-thunderstorm wind gusts
approaching advisory criteria both ahead of and behind the strong
cold front.

Medium-range guidance is coming into better agreement on a phased
open wave trough coming through the Deep South on Saturday. In fact,
a stark airmass change will occur behind the front Saturday night
and Sunday morning. Temperatures on Sunday could be 30-40 degrees
cooler across Central Alabama amidst a very strong zone of cold air
advection. Despite the "cold air chasing rain" scenario, the colder,
drier air may also interact with lingering lift behind the front and
a corridor of increased 0-1 km RH. I believe this may be a short
period of post-frontal stratus which may also produce non
measurable light rain or snow flurries. Best chances for seeing
the flurries will be in the northwest portions of Alabama on
Sunday morning where progged critical thickness values line up
accordingly. (Non-measurable = no impacts.) By Sunday afternoon,
dry tropospheric air and negative vorticity advection should
eliminate any lingering light precipitation from west to east.
Thereafter, Sunday night and Monday morning could be quite cold
across the area. An area-wide freeze is expected with forecast
lows now in the 20s.

Monday and Tuesday.

Monday will be cold, though a steady warming trend should occur
across the area as the airmass modifies with time. Flow aloft is
progged to remain fairly zonal, so a quick warm-up is not expected.
Thus, a very dry, cool airmass should remain in place for the end of
the forecast period.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

A band of mainly showers is moving EWD across C AL at this hour.
The band is already thru TCL and should be exiting BHM/EET before
too long. Elsewhere, after the band moves through later this
morning we should have a break for many, except for TOI which
could see a few TSRA this afternoon. Another band will move in
from MS tonight and move across the area as well. Some strong
storms are possible. Otherwise, MVFR cigs and some IFR will be
possible this morning with lots of low level moisture. Most sites
should go VFR in the afternoon outside of TS activity. However,
MVFR cigs will return in the evening with the 2nd round of
convection, as well as IFR after midnight.

Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.

08

&&

.FIRE WEATHER...

Unsettled weather will continue across the area this week. This
will coincide with bouts of rain showers and thunderstorms today
through Saturday night. This period of unseasonably warm and moist
conditions will feature surface winds from the south and
southwest. Thus, RH values will stay well above minimum thresholds
with periods of wetting rains. A strong cold front is expected to
sweep through the area Saturday night into Sunday morning. This
will be followed by much colder, drier air which will linger into
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     76  61  73  57  73 /  80  90  60  30  70
Anniston    76  63  74  61  74 /  80  80  70  30  70
Birmingham  76  65  73  62  74 /  70  90  40  30  70
Tuscaloosa  78  65  75  62  75 /  40  90  20  30  60
Calera      77  66  74  63  75 /  70  80  50  30  60
Auburn      76  66  73  63  74 /  70  70  80  30  60
Montgomery  81  66  78  65  79 /  60  70  80  30  50
Troy        80  67  79  66  79 /  50  60  80  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

08/40
Hazardous weather outlook, Dec 29, 4:27 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
427 AM CST Wed Dec 29 2021

ALZ011>015-017>050-301330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
427 AM CST Wed Dec 29 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible across Central Alabama
this afternoon and into tonight, mainly for areas north of I-85.
Damaging wind gusts are the primary threat, though a tornado is also
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms may continue across the southern
counties into Thursday afternoon, with damaging winds the main
threat.

Strong to severe thunderstorms are also possible across Central
Alabama Saturday afternoon and evening. Damaging winds are the
primary threat, though a tornado is also possible. In addition,
locally heavy rainfall could occur which may lead to flash flooding
of low lying, poor drainage, or urban areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Wednesday afternoon through Thursday, as well as on Saturday
afternoon and evening.

In the hours before

Special weather statement, Dec 29, 7:31 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
731 AM CST Wed Dec 29 2021

ALZ044>046-291400-
Montgomery AL-Macon AL-Bullock AL-
731 AM CST Wed Dec 29 2021

...A strong thunderstorm will impact portions of northwestern
Bullock, southwestern Macon and east central Montgomery Counties
through 800 AM CST...

At 731 AM CST, Doppler radar was tracking a strong thunderstorm near
Pike Road, or 12 miles northeast of Meadville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pike Road, Hardaway, Liverpool, Franklin Field, Cross Keys,
Sedgefield, Mitchell, Carters Hill, Cecil and Fort Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3217 8618 3229 8616 3238 8573 3216 8569
TIME...MOT...LOC 1331Z 262DEG 32KT 3223 8605

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:54 PM CSTSpecial Weather StatementBMXMarion21 min
Dec 28, 8:50 PM CSTSpecial Weather StatementBMXMarion25 min
Dec 28, 9:13 PM CSTSpecial Weather StatementBMXLamar47 min
Dec 28, 10:16 PM CSTAreal Flood AdvisoryBMXLamar, Marion3 hr
Dec 28, 10:40 PM CSTSpecial Weather StatementBMXLamar50 min
Dec 28, 11:22 PM CSTSpecial Weather StatementBMXFayette23 min
Dec 28, 11:59 PM CSTSpecial Weather StatementBMXWinston31 min
Dec 29, 1:14 AM CSTAreal Flood AdvisoryBMXFayette, Marion, Walker, Winston2 hr
Dec 29, 8:18 AM CSTSpecial Weather StatementBMXMacon27 min
Dec 29, 2:40 PM CSTSpecial Weather StatementBMXRussell35 min
Dec 29, 4:35 PM CSTSpecial Weather StatementBMXMarion25 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.